A Case of Potential Pharmacokinetic Kratom-drug Interactions Resulting in Toxicity and Subsequent Treatment of Kratom Use Disorder With Buprenorphine/Naloxone.
J Addict Med
The botanical product kratom produces opioid-like effects at high doses and is sometimes used for opioid replacement by individuals with opioid use disorder. Mitragynine, a major alkaloid contained in kratom leaves, has been shown to inhibit multiple cytochromes P450 (CYPs) in vitro, including CYP2D6 and CYP3A. As such, kratom may precipitate pharmacokinetic drug interactions when co-consumed with certain medications. We present a case of a patient taking 150 mg venlafaxine (CYP2D6/3A substrate), 300 mg quetiapine (CYP3A substrate), and a high amount of kratom (∼90 g) daily. The patient presented to the emergency department with serotonin syndrome and corrected electrocardiogram abnormalities that may have been secondary to supratherapeutic exposure to venlafaxine and/or quetiapine. The patient's symptoms resolved after discontinuation of venlafaxine and quetiapine. He was amenable to medication therapy for kratom discontinuation and successfully completed an at-home induction with buprenorphine/naloxone. This case report adds to the literature about potential pharmacokinetic kratom-drug interactions and suggests that buprenorphine/naloxone can facilitate recovery from kratom use disorder.
Brogdon, Hazel; McPhee, Mackenzie M; Paine, Mary F; Cox, Emily J; and Burns, Amy G, "A Case of Potential Pharmacokinetic Kratom-drug Interactions Resulting in Toxicity and Subsequent Treatment of Kratom Use Disorder With Buprenorphine/Naloxone." (2022). Articles, Abstracts, and Reports. 5864.